Can a person be sensitive to insulin

Rose67
By Rose67 Latest Reply 2014-07-09 17:18:30 -0500
Started 2014-07-05 14:18:16 -0500

I have been getting the jitters that can last all day. My BS can be any range. My dr. took me off the insulin on tue of last week. My basal insulin would shoot my surges way up and not come down until I took the fast acting pill. Now I only do the fast acting 3 times a day. No more jitters, except when I need to eat. Of course I have reduced my carb intake also. I am sensitive to a lot of Med's, so can I be sensitive to insulin.

Tags: insulin

13 replies

Rose67
Rose67 2014-07-07 03:07:13 -0500 Report

I probably did not explain myself very good. I am sorry for that. Might have cause mor confusion, than good. This is all so new, that it is hard to put my thoughts down right.

Type1Lou
Type1Lou 2014-07-05 15:30:37 -0500 Report

Every one of us may have a different sensitivity to insulin. My pump's insulin sensitivity factor is set at 110, (which indicates a high sensitivity to insulin) YOUR sensitivity factor is how much each unit of insulin lowers your blood sugar. A factor of 110 means, for me, that one unit of insulin will lower my blood sugar by 110 mg/dl. Your fast-acting or bolus insulin is calculated based on the carbs you are eating and on YOUR specific carb to insulin ratio. My ratios range from 23 grams of carb to one unit of insulin to 26 grams of carb per one unit of insulin based upon the time of day. Your doctor will help you calculate your specific carb to insulin ratio. There are also adjustments to a bolus dosage based on what your pre-meal BG is whether high or low. I follow a relatively low-carb diet, limiting myself to 120 grams of carb per day. You may be able to increase your insulin sensitivity by exercising and/or by losing weight.

jayabee52
jayabee52 2014-07-05 14:51:49 -0500 Report

Howdy Rose
What is the name of the "fast acting" pill you take?

God's best to you
James

Type1Lou
Type1Lou 2014-07-05 15:17:44 -0500 Report

I'm guessing she may be referring to a "glucose tablet"…but, then, not sure since she refers to doing the "fast-acting 3 times a day" (insulin?)

jayabee52
jayabee52 2014-07-05 15:27:34 -0500 Report

Doesn't seem to correspond to what she wrote: ". . . until I took the fast acting pill. Now I only do the fast acting 3 times a day"

Type1Lou
Type1Lou 2014-07-05 15:35:13 -0500 Report

I agree…it's confusing. She has Type 2…enlighten me please, can Type 2's be on both oral meds and insulin?

Rose67
Rose67 2014-07-05 16:25:57 -0500 Report

Yes my dr. Put me on levifer pin 30 units a day plus glimmerite. I have been on this for a year and a half. Several months ago, I started getting shaky most of the time. I can go from 103 BS (fasting) to 211 in a hour, and I am eating protein, no more than 10 grams of carbs in morning. my BS does not go down, but stays up even through lunch time. Then I take the glimmerite pill. In evening another shot.( 15 units in morning and 15 units in. evening.) I understand there is a high after eating. But mine stays high. Only after sleeping does mine go down. I do not eat more than 45 carbs a day if that.
I am one of those people who get the jitters or shakes when my
BS is 115 and lower. I feel my best at 125. Even the diabetec nutrientist could not answer that for me. Since dr took me off levifer( sp) and only on glimmerite the shaking left. My BS is high, but not any higher than it was on the insulin pin. I will be seeing my Dr again Tuesday.
I do not have satisfying answers of why.

Type1Lou
Type1Lou 2014-07-05 17:06:24 -0500 Report

Is your doctor an endocrinologist or a general practitioner? The reason I ask is because, after moving permanently to Florida in 2005, I let my GP handle my diabetes. My control kept getting worse and, for a while he put me on Avandia along with my insulin. Within weeks, I experienced some serious lows and told him I would not take the Avandia. He then increased my long-acting insulin and suggested that I stop taking my Novolog at meals. This made no sense to me. I switched my diabetes care to an endocrinologist and I believe that saved my life. She actually decreased my long-acting insulin and re-educated me about meal-time boluses and carb-counting and sliding scales. My point is that the meds you are taking now do not seem to be working for you. It may be time to change doctors.

Rose67
Rose67 2014-07-05 17:25:07 -0500 Report

I live in a very small town. The closest big city is 3 to 4 hours away one way. And that type of dr. does not travel. We have traveling Dr.'s here. I cannot drive yet because my shoulder is still healing from surgery I had.

Type1Lou
Type1Lou 2014-07-05 17:43:45 -0500 Report

My GP was 10 minutes away while the endo was 90 minutes away…still considerably closer than you would have to travel. My experience taught me that many GP's don't really have the expertise to handle diabetes. ..at least not in my case…nor was the GP willing to admit that I should have been referred to a specialist…he just thought of me as a non-compliant patient. Had I not sought out the care of an endo, I do think my quality of life would have suffered or I may even have died had I followed what the GP was prescribing. I am a moderately active 65 year old and have had diabetes since 1976. Other than my diabetes, I am in good health and active in my community. I'm looking forward to a long and "healthy" retirement. Wishing you well!

Rose67
Rose67 2014-07-05 17:51:53 -0500 Report

Thank you, my dr. Is a very caring dr. Who gives me time and really listens to me. She is in the most demand here, and hard to get in to see.
I do have more than diabetes.

jigsaw
jigsaw 2014-07-09 16:50:51 -0500 Report

I had experiences with several GPs,similar to those mentioned by Type1Lou. Only when I went to my endocrinologist, did I get good consistent control of my diabetes. There are GPs that are excellent also, but they are far and few between, in my experience also. The criteria that I judge by is very simple, the end result.

I'm not going to pretend to play doctor, but I will share my thoughts with you. Since diabetes is progressive, it is also common for insulin resistance to increase with time. Also, the pancreas can deliver less and less insulin over the years. There are many other possibilities, to complicate matters, but these are two that are fairly common. Simply means that if this is the case, then more insulin or meds are needed to control your BG. Since there are other possible complications that effect blood glucose control, such as the liver, It's imperative that a doctor prescribes not only the correct medication, but when necessary, the right combo of meds.

With a proper food plan, exercise, and the right medications, practically every case of diabetes is manageable. Most bouts with difficulty in managing BG should be temporary. I believe that all of us with diabetes, have the experience. It's simply due to the nature of diabetes being progressive. It's a matter of making the right adjustments with your food plan, exercise, and meds. Hopefully your doctor can guide you successfully.

Rose67
Rose67 2014-07-09 17:18:30 -0500 Report

Thank you, my dr has changed my Med's. I have also had 2 major surgeries I. The last 15 months. Still dealing with pain from them. I cannot take any antiflamatory, OTC or presc. so I have to deal with pain the best I can and the stress that comes with it. My doctor is on top of things, even if she is not an indo. There are only 3 indo dr. In billings and I have not heard of any local diabetics going to any of them for reviews. And I want a dr who will listen to me, and not be a number. My numbers were fine before my surgeries. Both surgeries have limited my exersises along with our extreme hi temperature, so I do want I can in the house. I do a proper food palm, though the diabetic dietitian really did not help. I have already done my research, & they could not answer me. I will get this back in controll.

Next Discussion: The Beauty Of Life! »